Cutaneous reactions to antibacterial agents
Related Experiment Video
Updated: Aug 29, 2026

Investigation of a Blue Light LED Device to Suppress Wound Pathogens Using a Collagen-Based Synthetic Skin Model
Published on: February 24, 2026
Joseph A Witkowski1, Lawrence Charles Parish
1The Department of Dermatology, University of Pennsylvania School of Medicine, 3501 Ryan Avenue, Philadelphia, PA 19136, USA. jawitkow@bellatlantic.net
Abstract:
Antibacterial agents may cause a variety of untoward reactions. Some range from transient, mild erythema to toxic epidermal necrolysis, often resulting in disability and death. Both in vivo and in vitro tests are becoming useful for the diagnosis of the causative agent in drug eruptions. The drug hypersensitivity syndrome may be associated with thyroid abnormalities often occurring months after the drug has been withdrawn. Symmetrical small joint polyarthritis, fever, and malaise may be the presenting findings in a patient with drug-induced lupus erythematosus. Exanthematous drug eruptions without high fever, mucosal involvement, or joint symptoms often resolve without discontinuation of the drug. The differential diagnosis of Stevens-Johnson syndrome and toxic epidermal necrolysis depends on the percentage of epidermal detachment.
Related Concept Videos
Staphylococcal Skin Infections
Drug Toxicity: Allergic Reactions
Allergic Drug Reactions
Hypersensitivity Reactions: Cytolytic Reactions
Allergic Reactions: Anaphylaxis
Hypersensitivity Reactions: Immune-Complex Reactions
